CLR Workshops = Success!
CLR workshops are designed to help you succeed at UNH in your classes and your professional pursuits. We are offering workshops in: math, science, writing support, documentation, and presentation and research projects assistance. All members of the UNH community are welcome!
If possible, please let us know that you plan to attend by reserving a spot through AccuTrack® (using your student ID and password) at http://unh-web-01.newhaven.edu/accusl/. Search for the workshop under “Seminars.” You may call (203) 932-7215 with questions. Space is limited in some instances. Walk-in participants are welcome, but confirming your attendance allows us to prepare handouts and seating arrangements. All workshops will be held in the CLR Math Lab in the Lower Level of the Marvin K. Peterson Library.
“APA Format: Cracking the Code”—Mr. Tom Malchodi
This workshop concerns the APA format for research papers, especially the reference page and proper citations.
Length: 45 minutes Audience: Anyone using the APA documentation style for a class or professionally
Dates: 5-5:45 PM, March 28th and 2-2:45 PM, April 9nd
“Argument and the Evidence to Support It”—Ms. Kaye McDonough
Do you find it difficult to formulate an argument? Once you have developed one, do you struggle to present evidence from the text to support it? Using templates and other means, we will explore some strategies you can use. We will consider integration of quoted material into your essay using correct MLA in-text citations and “unpacking” of keywords to strengthen and support your central argument.
Length: 60 minutes Audience: Everyone
Dates: 10-11 AM, March 12th and 11:15 AM-12:15 PM, March 28th
“Council of Science Editors (CSE) Documentation and Format”—Mrs. Linda Lubrano and Mr. Neal DeLuca
This workshop concerns the CSE format for research papers, especially the reference page and proper citations.
Length: 45 minutes Audience: Anyone using the CSE documentation style for a class or professionally; strongly recommended for students in the College of Engineering
Dates: 4-4:45 PM, March 4th (DeLuca); 6-6:45 PM, March 13th (Lubrano); 8-8:45 PM, March 27th (DeLuca); 7-7:45 PM, April 4th (Lubrano); and 10-10:45 AM, April 19th (Lubrano)
“Dancing with Inferential Statistics”—Dr. Peter Intarapanich
This workshop will explore the concepts of hypotheses and statistical tests for one or more populations, including both the qualitative and quantitative variables.
Length: 45 minutes Audience: All students who are currently taking statistics courses or planning to use statistical tests in their term papers or theses
Dates: 4-4:45 PM, March 10th; 8-8:45 PM, March 13th; and 2-2:45 PM, March 26th
“Document Design for Engineering”—Ms. Michele Merlo
This workshop covers creating templates for engineering documents. Do it once and save your valuable time. The formatting is through advanced MS Word functions.
Length: 60 minutes Audience: College of Engineering students
Dates: 8-9 PM, March 3th and 5-6 PM, April 2nd
"Electron Flow in Organic Chemistry” —Dr. Kevin Lin
This workshop will prepare students for their upcoming final exam and allow them to better understand organic reactions.
Length: 60 minutes Audience: Organic Chemistry students
Dates: 1:45-2:45 PM, April 1rd and 7-8 PM, April 10th
“Getting It Done: Planning, Writing, and Finishing Your Thesis Paper”—Dr. Leon Weinmann
This workshop will guide you through the process of creating your thesis proposal; choosing your committee; and researching, writing, and--most importantly--finishing your thesis on time.
Length: 60 minutes Audience: Students working on their undergraduate thesis or master’s dissertation
Dates: 5-6 PM, March 7th; 7-8 PM, March 11th; and 8-9 PM, April 16th
“Graph by Hand: Function Graphing Rules” —Jifeng Liu
This workshop is designed to help students with graphing rules (shifting, reflecting, shrinking, etc.) for basic functions.
Length: 45 minutes Audience: M 117/Calculus I students
Dates: 12-12:45 PM, March 12th and 7-7:45 PM, April 18th
“How to Conduct a Peer Review”—Ms. Kaye McDonough and Mrs. Pavelle Wesser-Mitra
Practice editing/commenting for TCoE students to achieve the goals of COPE: Clarity, Organization, Precision, and Economy, with attention to: format, content, effective summarization, accurate and effective displays of data, thoughtful and persuasive conclusions/ recommendations, appropriate style, and correct usage. NOTE: Please bring an assignment to the workshop so that we can peer review it.
Length: 60 minutes Audience: College of Engineering students
Dates: 11 AM-12 PM, March 7th (McDonough); 11:30 AM-12:30 PM, March 26th (McDonough); 12-1 PM, April 3rd (Wesser-Mitra); 10-11 AM, April 10th (Wesser-Mitra)
“‘How to Win Friends and Influence People’: Winning Strategies for Oral Presentations”—Ms. Michele Merlo
This workshop focuses on the oral presentation for students. We will cover tips for public speaking, delegating responsibility, and addressing an audience with "grace under pressure." We will address some of the technical challenges of PPT presentations. NOTE: Please come to this workshop prepared with your presentation and the specifics of your assignment.
Length: 60 minutes Audience: Anyone interested in public speaking skills, particularly TCoE students
Dates: 4-5 PM, March 24th and 8-9 PM, April 9th
“Making Fractions Your Friends”—Dr. Sheela Kar and Mr. David Low
Come see how ridiculously easy it is to work with fractions and make your life more enjoyable. We'll explore some simple ways to work with percentages, and, in just a few minutes, fractions will become your friends. After 15 minutes, you will be able add, subtract, multiply, and divide fractions in your head in a "fraction" of the time it used to take!
Length: 60 minutes Audience: M 103, M 109, and M 127 students
Dates: 2-3 PM, March 4th (Kar); 5-6 PM, March 10th (Low); 8-9 PM, March 26th (Low); 10-11 AM, March 28th (Kar)
“Mastering the Calculus I and II Mastery Tests”—Mr. Rob Harvey, Dr. Peter Intarapanich, and Mr. Nicolas Zoghb
This workshop will help students master the Calculus I and Calculus II Mastery tests. NOTE: Each workshop covers a different mastery test.
Length: 60 minutes Audience: Anyone taking the relevant math course
Dates: Calculus I: 6-7 PM, April 14th (Intarapanich); 10-11 AM, April 22nd (Zoghb); 5-6 PM, April 23rd (Harvey); Calculus II: 8-9 PM, April 24th (Intarapanich); 1-2 PM, April 25th (Zoghb); and 7:30-8:30, April 28th (Harvey)
“Microsoft Excel 101: A Basic Introduction to Using Excel”—Charles Rangel
This workshop provides a basic overview of Excel to help students become more familiar with the program.
Length: 60 minutes Audience: Anyone interested in learning the basics of Excel, especially useful for QA 118 students
Dates: 4:45-5:45 PM, April 17th and 10:00-11:00 AM, April 26th
“MLA Documentation and Format”—Mr. Tom Malchodi and Mrs. Linda Lubrano
This workshop will provide a brief overview of the most important MLA documentation and formatting issues including in-text citations, works cited entries, and first page format for MLA essay assignments.
Length: 50 minutes Audience: Anyone using the MLA documentation style for a class or professionally
Dates: 3-3:50 PM, March 12th (Malchodi); 10-10:50 AM, April 5th (Malchodi); 7:30-8:20 PM, April 14th (Lubrano)
“Percentages for Nutrition Students” —Emily McCabe
This workshop will address the basics for finding percentages in reference to finding percent ideal body weight, percent weight loss/gain, edible yield, and percent yield.
Length: 45 minutes Audience: Nutrition majors/minors
Dates: 1:30-2:15 PM, March 25th and 3-3:45 PM, April 16th
“Preparing for Your Chemistry Final”—Mr. Rob Harvey, Tess Carroll, and Dr. Kevin Lin
This workshop will prepare students for upcoming chemistry finals and show students how to approach studying materials relevant to the course. Sessions are class specific, so be sure to register for the course you’re taking.
Length: 50 minutes Audience: Anyone taking the relevant chemistry course(s)
Dates: CH 103/105: 2-2:50 PM, May 2nd (Carroll); 4-4:50 PM, May 5th (Carroll); CH 115: 5-5:50 PM, April 30th (Harvey); 8-8:50 PM, May 9th (Harvey); CH 201/202: 5:30-6:20 PM, April 29th (Lin); 10-10:50 AM, May 3rd (Lin); 2-2:50 PM, May 6th (Lin)
“Quick Calculations Without the Use of a Calculator”—Mr. Nicolas Zoghb
This workshop concerns executing multiplication, division, addition, and subtraction of numbers (including fractions) without a calculator.
Length: 60 minutes Audience: Anyone using mathematics, but particularly education, engineering, and math majors
Dates: 8:30-9:30 PM, March 11th and 11 AM-12 PM, April 11th
“Strategies for Solving Word Problems”—Mr. Karlo Zvonarek
This workshop will present students with strategies for solving word problems in mathematics and science classes.
Length: 50 minutes Audience: Anyone taking courses in chemistry, math, QA, and/or physics
Dates: 7-7:50 PM, March 6th; 8-8:50 PM, April 1st; 1:30-2:20 PM, April 19th
“Structuring Your Research Paper: Planning through Documenting”—Ms. Debbie Malewicki and Ms. Jodi Shydlo
We will explore how to structure, and stay organized while preparing, your research paper from brainstorming to the sweet end.
Length: 90 minutes (Please be sure to attend the entire presentation.)
Audience: Students addressing longer (five pages+) research essays
Dates: 8-9:30 PM, March 6th (Malewicki); 10-11:30 AM, March 8th (Shydlo); 4-5:30 PM, April 10th (Malewicki)
“Think Before You Hit that ‘Send’ Key: Email ‘Netiquette’ Explained”—Mrs. Pavelle Wesser-Mitra and Mr. Neal DeLuca
This workshop provides strategies for writing effective emails by following the rules of Netiquette to help you communicate more effectively and efficiently with professors, prospective employers, and future clients. Learn how to avoid the most common errors that lead to misunderstandings.
Length: 60 minutes Audience: Everyone who uses e-mail
Dates: 10-11 AM, March 6th (Wesser-Mitra); 7-8 PM, March 10th (DeLuca); 11 AM-12 PM, April 17th (Wesser-Mitra)
“Unit Conversions and You”—Mr. George Lardas and Mr. Dave Low
The mishandling of quantities measured in units is a source of mistakes and misunderstanding for many students. This workshop presents a step-by-step approach to avoid common errors and ensure that calculations are dimensionally correct.
Length: 50 minutes Audience: Students of physics, chemistry, engineering, etc.
Dates: 10:30 AM-11:20 AM, March 4th (Lardas); 3-3:50 PM, March 27th (Lardas); 7-7:50 PM, April 7th (Low)
“Using Excel Effectively in Your Business Program”—Raj Gahlot
This workshop will help students to understand the basics and mechanics of accounting, finance, and QA tools and effectively use Excel for reports and presentations.
Length: 60 minutes Audience: Business and science students
Dates: 7-8 PM, April 3rd; 2:30-3:30 PM, April 11th
“Victory Over Vectors”—Mr. George Lardas
Vectors are quantities with magnitude and direction and are fundamental to physics and engineering. They are presented both geometrically (as arrows) and analytically (using components). We will review vector operations (dot and cross products).
Length: 60 minutes Audience: Students of physics and engineering
Dates: 7-8 PM, March 7th; 11 AM-12 PM, April 8th
“What Is Analysis? How Do I Write It?”—Ms. Debbie Malewicki and Ms. Jodi Shydlo
Are you frustrated each time that your professor asks you to include more analysis? Are you confused by what she/he means and where you’re going wrong? We will help you understand what your professor is seeking and why analysis is critical to academic and professional papers. NOTE: This workshop focuses on a literary analysis for discussion purposes. Content may then be applied to other subjects.
Length: 60 minutes Audience: Everyone, but especially composition students
Dates: 11 AM-12 PM, March 14th (Shydlo); 1-2 PM, March 15th (Malewicki); 6-7 PM, April 9th (Shydlo)
“What Is Plagiarism? How Do I Avoid It?”—Ms. Janet Wu York and Debbie Malewicki
Are you confused about when you need to cite? Are you frightened by the prospect of accidentally plagiarizing? Do you want to know how to cite in different circumstances, including for oral presentations? Check out this workshop to learn the answers.
Length: 60 minutes Audience: Everyone
Dates: 12-1 PM, March 5th (Wu York); 10:30-11:30 AM, April 12th (Wu York); 8-9 PM, April 17th (Malewicki)
“Writing Research Reports in the Biological Sciences—Michael Smircich
Each section of research reports will be covered. Students who take this workshop will learn how to locate appropriate sources, organize their papers, and use CSE citations properly.
Length: 45 minutes Audience: Any students wishing to improve their lab and science research reports
Dates: 12:30-1:15 PM, March 28th; 12:30-1:15 PM, April 9th; 5-5:45 PM, April 24th